Carbenicillin-Induced Acidosis and Seizures

Andrew Whelton, Gordon G. Carter, Mary Ann Garth, Mamdough O. Darwish, W. Gordon Walker

Research output: Contribution to journalArticle

Abstract

A patient with chronic, active pyelonephritis was treated with carbenicillin disodium, a drug that is generally accepted as having low toxicity to the central nervous system. While receiving a high dose of the drug the patient developed a combination of acute metabolic acidosis and grand mal seizures. The seizures, and in large part the acute acidosis, were the results of excessively high blood levels of carbenicillin which accumulated in the presence of nonoliguric renal impairment.

Original languageEnglish (US)
Pages (from-to)1942-1943
Number of pages2
JournalJournal of the American Medical Association
Volume218
Issue number13
DOIs
Publication statusPublished - Dec 27 1971

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Whelton, A., Carter, G. G., Garth, M. A., Darwish, M. O., & Walker, W. G. (1971). Carbenicillin-Induced Acidosis and Seizures. Journal of the American Medical Association, 218(13), 1942-1943. https://doi.org/10.1001/jama.1971.03190260056020